Avascular necrosis of Femoral head post corticosteroid therapy: A Case Study

  • Rupesh V Patil
  • Manojkumar A K
  • Prakash Mangalasseri
Keywords: Avascular necrosis, Asthi majjagata vata, Snehapaana, Virechana, Vasti

Abstract

Avascular necrosis (Osteonecrosis) is known to be caused by a variety of etiological factors like high dose corticosteroids, alcoholism, and rarely by infections including tuberculosis. A review of literature yielded a few cases of avascular necrosis of femoral head in patients on corticosteroid therapy for skin diseases. Gradual onset of pain in motion, relieved by rest in the affected joint alongwith radiation down the affected limb with a slight limp is the clinical presentation. Avascular necrosis (AVN) is a progressive disorder with surgical intervention as the prime choice. From the Ayurvedic perspective, the disease may fall under Asthi majjagata vata, which may be effectively managed if the intervention is started early. Snehapaana with Guggulutiktaka ghrita, Virechana with Avipatthy choornam, Vasti with Panchatikthaka Ksheera yoga combined with Njavara Kizhi is found effective for alleviating the symptoms. A patient presented with grade 3 presentation of AVN on radiological screening, post corticosteroid therapy for contact dermatitis and was advised for hip surgery. This case was well managed and relieved significantly by Ayurvedic approach which is non-invasive.
Published
2015-05-30